Tissue plasminogen activator-induced angioedema inschemic stroke patient
IINTRODUCTION: One of the well-known complications of tPA (tissue plasminogen activator) use in ischemic stroke patients is hemorrhagic conversion of infarct. A much less known and less documented complication of tPA is angioedema. Although it is rare, it can be life-threatening due to airway compromise. This case illustrates such a rare complication.
CASE PRESENTATION: A 68 y/o female with history of chronic myeloid leukemia and hypertension presented to emergency department with right facial droop, arm weakness, and leg weakness for an hour. Upon presentation, her NIH stroke scale was 9 and she was rapidly evaluated by stroke team. CT scan of head showed no acute infarction or hemorrhage. She was given tPA per protocol. About 25 minutes after tPA administration, she developed upper lip and tongue swelling that progressed over five minutes. Due to throat tightening, she was intubated and treated with intravenous diphenhydramine and corticosteroids. Over the course of three days in the ICU she remained intubated and her upper airway swelling persisted, which precluded extubation and led to tracheostomy. Her orolingual swelling decreased over four to five days.
DISCUSSION: Angioedema associated with tPA is a rare complication with an incidence of 1.3-5.1%. tPA exerts its antifibrinolytic action by activating plasminogen to plasmin, which leads to production of bradykinin, histamine, and activation of complement cascade (c3a and C5a). These changes eventually lead to angioedema. Another theory is autonomic dysfunction and vasomotor changes related to infarction of insular cortex. Orolingual angioedema associated with tPA typically occurs within two hours after administration and can present with airway compromise leading to intubation. ACE inhibitor use is a known risk factor which potentiates the development of angioedema. This is thought to be due to the relative increase in bradykinins, which are normally degraded by kininase II and ACE.
CONCLUSIONS: When administering tPA for ischemic stroke patients should be monitored every fifteen minutes while tPA is infusing. tPA infusion should be stopped on earliest recognition of angioedema. While corticosteroids and diphenhydramine remain the mainstays of therapy, epinephrine may also be considered.
Mitra A, Patel V. Tissue plasminogen activator-induced angioedema in ischemic stroke patient. American College of Chest Physicians Annual Meeting, Toronto, Canada, October 28-November 1, 2017.
American College of Chest Physicians Annual Meeting, Toronto, Canada, October 28-November 1, 2017.